Colorado, 2020

High Wind in Colorado, June 21, 2020

June 21, 2020 · NWS PUB · 1 event in 1 county or zone

Showers developed over the mountains early in the afternoon and then moved off to the east into the plains, producing isolated high wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Showers developed over the mountains early in the afternoon and then moved off to the east into the plains, producing isolated high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:12 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 21, 2:12 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
312 PM MDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 312 PM MDT Sun Jun 21 2020

Currently, satellite imagery and upper-air analysis are indicating a
minor disturbance within the northwest flow aloft, which has brought
an increase in cloud cover to the region, mainly over the mountains.
Surface observations also indicate a dry line is set up over the far
eastern plains, allowing for enough lift to produce a few showers
and storms from Kiowa through Baca Counties so far this afternoon,
but have mostly pushed off into Kansas already. Winds are relatively
light and temperatures have warmed into the 90s across the plains
and the 80s for most locations in the high valleys and around
Colorado Springs.

Rest of today and tonight...The embedded disturbance will continue
to move through the region this evening, resulting in the continued
potential for isolated showers and storms, mainly over the eastern
mountains and Palmer Divide. Forecast soundings still look rather
dry, so anticipate very little precipitation with any of this
activity. As diurnal heating subsides, so will the precipitation
chances over with any activity expected to dissipate by midnight
tonight. A cold front is also expected to move across the plains
tonight, bringing some breezy north winds along with it. Lows
tonight are expected to dip down into the 50s to around 60 across
the plains and 40s to around 50 in the high valleys.

Tomorrow...Low-level winds are expected to gradually become easterly
through the morning and into the afternoon, ushering in some
increased moisture. The increased moisture will aid in shower and
thunderstorm development for the afternoon. Precipitation is
expected to develop over the mountains by around midday before
spreading to the plains in the afternoon. How quickly the winds
become easterly will play a large role in the amount of moisture
that is available for showers and storms. For now, have mainly
scattered PoPs for the mountains and plains, but may have to be
adjusted based on the moisture availability. Cooler temperatures are
also expected over the plains, which will limit the instability, so
not expecting much of a chance for any severe weather tomorrow at
this time. There is also potential for some isolated storms to
develop over the San Luis Valley during the afternoon, and given how
dry the forecast soundings look, very little, if any, precipitation
is anticipated with these storms. However, dry lightning strikes
could ignite some fires. Some spotty critical fire weather
conditions are also anticipated over the San Luis Valley. Given the
isolated nature of storms tomorrow along with the spottiness of
critical fire weather conditions, will not issue any fire weather
highlights at this time. Afternoon highs are expected to generally
be in the 80s for most locations in the lower elevations.

.LONG TERM...(Monday night through Sunday)
Issued at 312 PM MDT Sun Jun 21 2020

.Tuesday...A disturbance passes mostly to the northeast of the
region. Low level moisture remains on the plains and over the
eastern mountains with a ridge of high pressure over Kansas and
Nebraska. Pattern has some similarities to a day 2 high plains
severe event. Winds at 400mb are around 30 knots from the
northwest which could produce bulk shears around 40 knots if the
surface flow becomes southeast. SPC has marginal risk for portions
of the southeast plains on Tuesday. This seems reasonable and SPC
discussion highlights main threats being some strong winds and
some hail. Amount of surface heating will determine location and
potential for any severe weather. With deeper moisture banked
against the eastern mountains, highest PoPs will be along and east
of the eastern mountains during the afternoon. Precipitable
waters are in the upper part of the sounding climatology for June,
when looking at KDNR. However, this is well below the peak
precipitable waters which occur in July and August. Will have to
watch for flash flooding on burn scars, but do not see indications
for a more widespread flooding threat.

.Wednesday and Thursday...Flow aloft transitions to more westerly
which will tend to decrease lower and mid level moisture. Model
soundings suggest enough mid level moisture for diurnal
convection, mostly confined to the mountains. There are are a
couple of weak disturbances moving over the region which could
enhance convection. Deeper moisture along with some surface
convergence may occur on the plains closer to the New Mexico
border on Wednesday. NBM has some higher PoPs in this region.
With drying and warming aloft, temperatures will increase
approaching 100F on the plains on Thursday.

.Friday...This could be a more active day for convection on the
plains and eastern mountains. The models and ensembles suggest a
cold front could bring an increase in low level moisture to the
plains with a disturbance passing through the region. To early to
get specific as models differ on details. For example, the latest
GFS would tend to keep the low level moisture further north while
the EC has more precipitation over southern Colorado. If the low
level moisture can make it into southern Colorado, the forecast
area will have a better chance for some beneficial rains for the
eastern mountains and plains.

.Saturday and Sunday...Models and ensembles trend towards a trough
developing in the Pacific northwest which will bring drier and
warmer west to southwest flow over the region.  --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 312 PM MDT Sun Jun 21 2020

At KALS, VFR conditions with scattered to broken high clouds for the
next 24 hours. Winds are expected to be generally less than 15 kts.
There is potential for some isolated thunderstorms nearby the
terminal tomorrow afternoon, which could cause gusty and erratic
winds at times.

At KCOS and KPUB, VFR conditions are expected over the next 24
hours, with an outside chance of a shower or storm near either
terminal into this evening. Scattered showers and storms return
tomorrow afternoon. In general, winds are expected to be less than
15 kts at both terminals, with the exception of gusty and erratic
winds near thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...PGW
AVIATION...CARLBERG
Hazardous weather outlook, Jun 21, 2:38 PM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
338 PM MDT Sun Jun 21 2020

COZ058>089-093>099-222145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
338 PM MDT Sun Jun 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening from the central mountains, east into the Palmer
Divide area. Isolated thunderstorms will also be possible over the
eastern mountains this evening. The main storm risks will be
cloud to ground lightning and wind gusts up to 50 mph. Lack of
precipitation with thunderstorms may lead to fire starts into this
evening

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More widespread thunderstorms are expected on Monday and Tuesday,
and a few storms could become strong to severe over the plains,
especially on Tuesday. Gusty winds near 60 mph and hail to an inch
in diameter are possible, and locally heavy rainfall may occur on
area burn scars leading to a flash flood risk. Lack of
precipitation with thunderstorms along and near the Continental
Divide may lead to fire starts, especially on Monday.

Isolated to scattered afternoon thunderstorms are then expected
from Wednesday into Friday, mainly over the mountains, spreading
east into the plains during the evening hours and dissipating
overnight.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

29/10

In the hours before

Special weather statement, Jun 21, 1:12 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jun 21 2020

COZ099-212100-
Springfield Vicinity/Baca County CO-
212 PM MDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Stonington, or 23 miles southeast of Springfield,
moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10234 3719 10243 3730 10225 3718 10204
      3700 10204
TIME...MOT...LOC 2011Z 322DEG 17KT 3719 10229

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
June 21, 3:21 PM MST to 3:24 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Originated from high based showers. Thunder was not in the area. Ft. Carson airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906330.